Now let's talk about the side effects.
We've got our man here, our Lecturio man here to kind of help break it down for us.
Now, we're giving it for depression but some people end up with insomnia
so changing the dosage timing, those type of things,
it's conversation with the health care provider but it can be done.
It can also cause anxiety and nervousness.
So this involves, again, a lot of conversation
with the patient to kind of separate how long they've been on the med,
what benefits they've seen, is the anxiety coming from the medication or from maybe some other disorder.
We really need to walk through that with them.
Some people complain of headache.
So again, that's kind of a vague symptoms
so we have to know is this new since you started the SSRI or did you have this before,
what makes them worse, what makes them better, et cetera.
So we've got, starting from the head, insomnia, anxiety, nervousness,
and headache are possible side effects of an SSRI.
Now, this group of medications are known to cause weight gain.
Not very many people are really happy about that one
so you're gonna have to help the patient plan ahead, know that
hey, this is a known risk for a patient to gain weight
when they're on these types of medications.
They can also have problems with nausea and GI distress.
Well, we already talked about the dry mouth.
But it hits the GI system in different ways for different people.
Now, you don't have to gain weight on SSRI.
You're just more likely to so you wanna make sure that you work with the patient, make them aware.
Hey, some people do -- have this side effect
so they can be proactive in really watching their diet and their level of activity.
The sexual dysfunction part is a really negative factor for a lot of people.
So they don't derive the same pleasure from sex and those type of issues that they have
so this involves a very open and trusting conversation with your client.
Let them know ahead of time and the best way I found to handle these conversations
is just to act like it's no big deal. Right?
Just like you're talking about dry mouth,
you just approach it as matter of factly about some patients have talked to us about sexual dysfunction.
If that becomes a problem after taking the SSRI, let us know.
We've got options and we can help you work with that.
Okay, now this one is not just a casual side effect.
This is much more severe than the dry mouth.
Serotonin syndrome is life threatening because of the autonomic instability.
So these are some symptoms -- I want you to spend some time here making sure you recognize this.
Close your eyes and picture in your mind for just a second,
I wanna tell you what someone with serotonin syndrome will look like.
Sweaty, they're agitated, they can't really move around, they're confused,
they're hyperreflexia, they're hallucinating.
When I say hyperreflexing, everything is jerky.
They have a fever, they're tremoring, they can't really coordinate their limbs like they normally can.
They got this weird myoclonus thing going on.
They're delirium, they can have seizures, and coma can even lead to death.
Okay, let's open your eyes again.
That's the most extreme case but watch a patient that you know is on an SSRI.
You know they're gonna have more serotonin available.
If it's too much for what's going on in their body, sweating, agitation, confusion,
those are gonna be your first kinda signs to know like, whoa, this is a bad deal.
So you wanna educate your patients so they realize.
Hey, this rarely happens. It does not happen very often.
If you're aware of how many people in America are taking SSRIs,
this is not happening very often at all.
But if you start noting yourself being extremely agitated,
you seem somewhat confused and sweating, this is a sign where you need to go get help.
This is when you need to seek medical help before it gets to the hallucinations
and all the other symptoms into coma and death, okay?
So we don't lose many people to this, it doesn't happen very often,
but we also wanna educate you about the worse case scenario.
So the statement that I said, we don't lose many people to this, yeah, don't say that to a patient.
That's for your reference as a nurse but you do want them to be aware
that this can happen and if they start feeling this way,
they need to seek medical attention early.
Now if an SSRI isn't effective, here's a couple other options that we can try.
An SNRI and an NDRI.
Well, an SNRI, those letters are just telling you reuptake inhibitor, right?
That's what's the same on both of those.
So SSRI is selective serotonin, SNRI is a serotonin-norepinephrine reuptake inhibitor.
And I've got a name for you there. Just an example of that group.
Now there's also the ND reuptake inhibitor.
That's a norepinephrine-dopamine reuptake inhibitor.
Now you may have heard that Wellbutrin, bupropion,
that is -- people use that for smoking cessation too.
Not just for treating depression but to help people kind of get over that period of time
when it's most difficult to stop smoking.
Okay, so SNRIs and NDRIs are also reuptake inhibitors, just different substances.
SSRI, selective serotonin reuptake inhibitor. SNRI is serotonin and norepinephrine.
ND is norepinephrine and dopamine. Okay? That's really how those drugs work.